Iowa, 2018

Flooding in Iowa, October 1 to 2, 2018

October 1 to 2, 2018 · NWS ARX · 3 events in 1 county or zone

Thunderstorms moved across portions of northeast Iowa on October 1st. These storms dropped between 2 and 4 inches of rain most of Clayton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms moved across portions of northeast Iowa on October 1st. These storms dropped between 2 and 4 inches of rain most of Clayton County. With already saturated ground from rain in late September, the runoff caused river flooding to occur along the Turkey River at both Elkader and Garber. Flooding along Peck Creek sent water over a road west of Millville and creeks in North Buena Vista also went out of their banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 1, 10:30 AM CST, 2 hours earlier.

Area forecast discussion, Oct 1, 10:30 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service La Crosse WI
1130 AM CDT Mon Oct 1 2018

.SHORT TERM...(Today and tonight)
Issued at 323 AM CDT Mon Oct 1 2018

Main forecast concerns are on the potential for locally heavy
rainfall today.

Showers and scattered thunderstorms will become widespread across
the area by late morning.  Showers and storms are expected to
increase across northeast Iowa and southwest Wisconsin in the 13Z
to 15Z timeframe as 850 mb moisture transport ramps up as a
shortwave trough moves in from the west. The most concentrated
area of showers and storms today will stretch from northeast Iowa
into southwest and central Wisconsin, since this is where the
bulk of the instability/CAPE resides. The warm sector will stay
southeast of the area today as surface low pressure tracks from
southcentral Iowa into northern Illinois. So the thunderstorms
will be rooted above the boundary layer. Precipitable water values
increase into the 1.4 to 1.7 inch range over northeast through
southwest and central Wisconsin today and warm cloud depths
increase to 3500-4000 meters. In this environment the
thunderstorms will be efficient rain producers. Rainfall amounts
of 1 to locally 3 inches are possible which will likely lead to
river rises and possible flooding in poor drainage areas. MUCAPE
will range from 500 to 900 J/kg over these areas with a slight
increase to 1100 J/kg over portions of Clayton and Grant counties
this afternoon. With the warm sector displaced to the southeast
of the forecast area we are not expecting more than an isolated
threat for a strong thunderstorm or two. However, the 00Z NAM
suggests the warm sector gets into far southern Grant County but
this is an outlier. HREF suggests surface based CAPE stays about
a county south of Grant County. Cannot rule out isolated large
hail closer to higher MUCAPE values over extreme northeast Iowa
into far southwest Wisconsin. If the warm sector can edge north
like the NAM suggests there could be a 1-2 hour window for severe
storms mainly in the 21Z to 00Z timeframe. 0-3 KM Bulk Shear
values increase to around 40 kts so this would favor a threat for
damaging winds. There would also be an isolated tornado threat in
the warm sector but that looks to stay just southeast of the
forecast area.

.LONG TERM...(Tuesday through Sunday)
Issued at 323 AM CDT Mon Oct 1 2018

Main forecast concerns in the long term are on strong southerly
winds on Wednesday and the potential for severe thunderstorms
Wednesday afternoon and evening, if storms develop.

A warm front lifts north across the area Tuesday night into
Wednesday morning bringing chances for showers and thunderstorms to
the area. Then as low pressure deepens and tracks from eastern South
Dakota toward the Arrowhead of Minnesota, strong southerly winds are
expected across the region. Plan on wind speeds of 15 to 25 mph with
gusts of 30 to 40 mph, possibly gusting as high as 45 mph in open
unsheltered areas. A wind advisory may be needed for portions of
northeast Iowa and southeast Minnesota. Wednesday will also be on
the warm side with high temperatures expected to climb into the
mid 70s and possibly into the lower 80s along and south of
Interstate 90. The low then tracks northeast into central Ontario
Wednesday afternoon into Wednesday evening pulling a cold front
across the area. 0-3 KM Bulk Shear Values are expected to climb to
around 35 kts with 0-6 KM Bulk Shear values ranging from 30 kts
over northeast Iowa to around 50 kts across north-central
Wisconsin. Surface based CAPE values look to climb to around 2000
J/kg based on the NAM 12. However, the NAM appears to have dew
point values that are too high, into the lower 70s. Upper 60s
seems more realistic. Another negative will be an elevated mixed
layer centered around 775 mb, creating a Cap. If the CIN can be
overcome, severe thunderstorms would be possible with a threat for
damaging winds if storm form into a line. Given the stronger
shear along and north Interstate 90 and CAPE, there is the
potential for Supercells if storms develop during the mid
afternoon and early evening hours. Considering the curvature of
the hodographs, right movers would be favored with all severe
weather threats possible including damaging winds, large hail, and
perhaps tornadoes. Storms should then organize into a line or
line segments as they progress eastward. A lot of uncertainty
regarding how much CAPE can build and if the CIN can be overcome.
Will have to keep a very close eye on model trends as we draw
closer to Wednesday.

High pressure builds in Wednesday night into Thursday
with cool and quiet weather expected. Southwest flow aloft then sets
up across the region Thursday night into weekend with several rounds
of showers and thunderstorms expected.  The first wave of rain looks
to move in Thursday night into Friday as low pressure move out of
the central plain into the Upper Midwest. After a brief break
Saturday night into early Sunday then additional rounds of rain are
possible from late in the weekend into early next week with the
potential for flooding concerns. A lot of uncertainty but this
timeframe will need to be watched very closely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1130 AM CDT Mon Oct 1 2018

Upper level shortwave trough going to be bring shra with a few
storms for the afternoon into early evening. Low clouds already in
place and should stay that way well into Wed.

Cigs: mostly ifr expected through Tue morning, with ifr/mvfr likely
then into Wed. Models holding onto low saturation into Wed, with
better shot for some clearing Wed afternoon - more likely overnight
Wed as high pressure briefly builds in.

WX/vsby: mostly mvfr restrictions with shra, although some dip into
ifr possible with any moderate/heavy shower. An isold storm possible
this afternoon, and will continue to tempo that potential. Also with
hold with the mvfr br tonight with moist boundary layer and
relatively light winds.

Winds: holding east through the period, with some decrease for the
night time hours.

&&

.HYDROLOGY...Today
Issued at 323 AM CDT Mon Oct 1 2018

Locally heavy rainfall remains a concern today across portions of
northeast Iowa into southwest and possibly central Wisconsin.
Thunderstorms could produce 1 to locally 3 inches of rainfall.
This will lead to rises on area rivers and the potential for some
flooding depending on where the heaviest rain falls. Ponding of
water can be expected in poor drainage areas. If you have interest
along rivers or are in a poor drainage area prone to flooding, be
sure to monitor river levels closely and be ready to move to
higher ground if heavy rain develops.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Wetenkamp
LONG TERM....Wetenkamp
AVIATION.....Rieck
HYDROLOGY....Wetenkamp
Hazardous weather outlook, Oct 1, 3:18 AM CST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
418 AM CDT Mon Oct 1 2018

IAZ008-009-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
021200-
Mitchell-Howard-Floyd-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-
Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Juneau-Adams-
418 AM CDT Mon Oct 1 2018

This Hazardous Weather Outlook is for southeast Minnesota,
portions of northeast Iowa, and western into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected today, mainly along and south
of Interstate 90. The main threat from any storms will be
lightning and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible Tuesday night into Wednesday
morning. The main threat from these storms will be lightning.

Strong south winds could gust to around 45 mph at times in open
areas west of the Mississippi River late Wednesday morning into
Wednesday afternoon.

Thunderstorms are possible across much of the area Wednesday
afternoon into early Wednesday evening and a few could be severe.
If storms develop during this time, severe weather threats would
include damaging winds and large hail.

There is a slight chances of thunderstorms Friday afternoon.
Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-011-019-029-030-WIZ053>055-061-021200-
Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Vernon-Crawford-
Richland-Grant-
418 AM CDT Mon Oct 1 2018

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected across the area today. The
main threat from storms will be locally heavy rainfall which may
lead to localized flooding and rising river levels. A few storms
could also produce hail and strong winds this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible Tuesday night into Wednesday
morning. The main threat from these storms will be lightning.

Strong south winds could gust to around 45 mph at times in open
areas west of the Mississippi River late Wednesday morning into
Wednesday afternoon.

Thunderstorms are possible across much of the area Wednesday
afternoon into early Wednesday evening and a few could be severe.
If storms develop during this time, severe weather threats would
include damaging winds and large hail.

There is a slight chances of thunderstorms Friday afternoon.
Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports would be appreciated today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Clayton

When
October 1, 12:30 PM CST to October 2, 9:05 PM CST
Where
Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.739, -91.269

Runoff from heavy rains pushed the Turkey River out of its banks in Garber. The river crested over six feet above the flood stage at 23.7 feet on October 1st.

Flood, Clayton

When
October 1, 3:30 PM CST to 6:45 PM CST
Where
Clayton County, 2.99 mi NW of Graham to 0.39 mi WNW of Graham
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.696, -91.167

Runoff from heavy rains produced some flooding across the southern portions of Clayton County. Water from Peck Creek went over Millville Road west of Millville and creeks went out of their banks in North Buena Vista.

Flood, Clayton

When
October 1, 4:45 PM CST to October 2, 12:30 AM CST
Where
Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Runoff from heavy rains pushed the Turkey River out of its banks in Elkader. The river crested less than a foot above the flood stage at 12.67 feet on October 1st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 788686, 789089, 788684.